South Dakota, 2015Flooding in South Dakota, June 9 to 11, 2015
June 9 to 11, 2015 · NWS UNR · 2 events in 2 counties and zones
High releases from Angostura Reservoir, combined with runoff from heavy rain, caused flooding along the Cheyenne River upstream from Lake Oahe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High releases from Angostura Reservoir, combined with runoff from heavy rain, caused flooding along the Cheyenne River upstream from Lake Oahe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 9, 4:10 PM MST, 50 minutes earlier.
Area forecast discussion, Jun 9, 4:10 PM MST, 50 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
510 PM MDT TUE JUN 9 2015
.SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT
ISSUED AT 216 PM MDT TUE JUN 9 2015
BROAD UPPER RIDGING COVERS THE WESTERN 2/3 OF THE
STATES...WITH A WEAK LOW OVER THE GREAT BASIN REGION AND A STRONGER
LOW OFF THE COAST OF CALIFORNIA. SKIES ACROSS THE NORTHERN PLAINS
ARE CLEAR EXCEPT FOR A FEW CUMULUS AND A WEAK SHOWER THAT POPPED
UP OVER THE HILLS. SURFACE LOW IS OVER THE ND/MN BORDER...WITH
COLD FRONT MOVING THROUGH NORTHWEST SD. AHEAD OF THE FRONT...WINDS
ARE LIGHT AND TEMPS ARE RISING INTO THE 80S AND 90S...WARMEST
ACROSS CENTRAL SD.
UPPER RIDGE BREAKS DOWN TONIGHT AS LOW MOVES ONSHORE AND A COUPLE
WAVES PUSH INTO THE NORTHERN PLAINS. FIRST WEAK WAVE APPROACHES
FROM THE NORTHWEST TONIGHT...BRINGING SHOWERS AND THUNDERSTORMS TO
NORTHEAST WYOMING AND THE BLACK HILLS...THEN EXPANDING INTO
WESTERN SD...MAINLY THE NORTHWEST. EASTERLY WINDS TONIGHT WILL AID
IN MOISTURE ADVECTION. LOWS WILL BE AROUND 60.
A STRONGER WAVE WILL MOVE INTO THE REGION WEDNESDAY...BRINGING
WIDESPREAD SHOWERS AND THUNDERSTORMS. EXPECT THE MAJORITY OF
THUNDERSTORMS TO REMAIN ACROSS THE SOUTHWESTERN PORTION OF THE CWA
WHERE THERE IS ABOUT 2500 J/KG MLCAPE. 0-6KM SHEAR THERE IS 25-30
KTS...SO THERE MAY BE A FEW STRONG TO SEVERE STORMS THAT
DEVELOP...BUT OVERALL BELIEVE THE MAIN THREAT WILL BE HEAVY RAIN AND
FLOODING POTENTIAL WEDNESDAY NIGHT. LOW-LEVEL JET INCREASES AS UPPER
LOW CLOSES OFF OVER SOUTHWEST SD...BRINGING MORE MOISTURE INTO THE
AREA. PWAT VALUES ARE 1-1.5 INCHES OVERNIGHT...HIGHEST ACROSS
SOUTHWEST INTO CENTRAL SD...AND STORM MOTION IS WEAK. 1 TO 2 INCHES
OF RAIN ARE POSSIBLE WEDNESDAY INTO THURSDAY. CONSIDERING ALREADY
SATURATED GROUND...COLLABORATED WITH SURROUNDING OFFICES ABOUT
POTENTIAL FLASH FLOOD WATCH. DUE TO UNCERTAINTIES IN LOCATION OF HIGHEST
PRECIP AMOUNTS AT THIS POINT...THE CONSENSUS WAS TO HOLD OFF ON
THE WATCH FOR NOW...BUT THIS WILL DEFINITELY NEED TO BE CONSIDERED
IN THE NEAR FUTURE. HIGHS WEDNESDAY WILL RANGE FROM THE LOWER 70S
ACROSS NORTHWEST SD TO THE LOWER 80S ACROSS NORTHEAST WY AND
SOUTHERN SD.
.LONG TERM...THURSDAY THROUGH TUESDAY
ISSUED AT 216 PM MDT TUE JUN 9 2015
PCPN WILL CONTINUE INTO THURSDAY MORNING...BEFORE
DIMINISHING THURSDAY AFTERNOON/NIGHT AS HIGH PRESSURE BUILDS INTO
THE DAKOTAS. GENERALLY DRY WX THEN EXPECTED THROUGH FRIDAY.
UNSETTLED CONDITIONS THEN RETURN FOR THE WEEKEND INTO EARLY NEXT
WEEK AS SW FLOW ALOFT INCREASES WITH NEXT APPROACHING TROF. COOL
CONDITIONS EXPECTED THURSDAY...WITH TEMPS SLOWLY WARMING THROUGH
EARLY NEXT WEEK.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 509 PM MDT TUE JUN 9 2015
ISOLATED TSTM OVER THE BLKHLS THIS EVENING COULD BRING LOCAL MVFR
CONDITIONS. A BETTER CHANCE OF SHRA/TSTMS WILL OCCUR LATE TONIGHT
INTO WED MRNG MAINLY FROM NERN WY INTO NWRN SD. WHILE MOST CIGS
WITH THIS PCPN WILL BE VFR...SOME LOCALIZED MVFR/IFR VSBYS
EXPECTED. OUTSIDE OF ANY PCPN...VFR CONDITIONS EXPECTED THROUGH
WED MRNG.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
SHORT TERM...POJORLIE
LONG TERM...JOHNSON
AVIATION...JC
Hazardous weather outlook, Jun 9, 2:43 AM MST, 14 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
343 AM MDT TUE JUN 9 2015
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-101300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
343 AM MDT TUE JUN 9 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
ISOLATED STORMS ARE POSSIBLE ACROSS THE BLACK HILLS THIS
AFTERNOON. THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHEAST WYOMING
AND FAR WESTERN SOUTH DAKOTA TONIGHT. SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.
HIGH STREAM FLOWS WITH SOME MINOR FLOODING WILL CONTINUE ON SOME
CREEKS AND STREAMS IN THE BLACK HILLS AND THE ADJACENT PLAINS. ANY
ADDITIONAL RAINFALL TODAY AND TONIGHT MAY AGGRAVATE FLOODING
CONDITIONS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS WILL BE LIKELY ACROSS THE AREA WEDNESDAY AND
THURSDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
SOUTHWEST SOUTH DAKOTA WEDNESDAY...WITH LARGE HAIL AND DAMAGING
WINDS AS THE MAIN THREATS.
FLOODING CONDITIONS WILL CONTINUE ACROSS PORTIONS OF THE WESTERN
SOUTH DAKOTA THE NEXT FEW DAYS. ANY ADDITIONAL RAINFALL THROUGH
THE WEEK MAY AGGRAVATE FLOODING CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Local storm report, Jun 9, 3:30 PM MST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
430 PM MDT TUE JUN 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 2 NE SHERIDAN LAKE 43.98N 103.44W
06/09/2015 E1.00 INCH PENNINGTON SD PUBLIC
PING REPORT
&&
JCLocal storm report, Jun 9, 3:31 PM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
431 PM MDT TUE JUN 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM HAIL 4 NE ROCKERVILLE 44.00N 103.31W
06/09/2015 M1.25 INCH PENNINGTON SD NWS EMPLOYEE
&&
JCLocal storm report, Jun 9, 3:33 PM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
433 PM MDT TUE JUN 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 4 NE ROCKERVILLE 44.00N 103.30W
06/09/2015 M1.00 INCH PENNINGTON SD NWS EMPLOYEE
&&
MELocal storm report, Jun 9, 4:19 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
519 PM MDT TUE JUN 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 2 NE SHERIDAN LAKE 43.98N 103.44W
06/09/2015 E1.00 INCH PENNINGTON SD PUBLIC
SHAVE REPORT
&&
CORRECTED REMARKS
JCSpecial weather statement, Jun 9, 4:34 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
534 PM MDT TUE JUN 9 2015
SDZ028-100000-
CENTRAL BLACK HILLS SD-
534 PM MDT TUE JUN 9 2015
...STRONG THUNDERSTORM OVER CENTRAL PENNINGTON COUNTY...
AT 533 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SHERIDAN LAKE...OR 8 MILES NORTHEAST OF HILL CITY...MOVING EAST AT 10
MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROCKERVILLE AND SHERIDAN LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4398 10349 4403 10348 4402 10334 4395 10335
TIME...MOT...LOC 2333Z 288DEG 8KT 4400 10342
JC
Special weather statement, Jun 9, 4:43 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
543 PM MDT TUE JUN 9 2015
SDZ029-074-100000-
HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD-
543 PM MDT TUE JUN 9 2015
...STRONG THUNDERSTORM OVER CENTRAL CUSTER COUNTY...
AT 543 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SOUTHEASTERN CUSTER STATE PARK...OR 10 MILES SOUTHEAST OF CUSTER...
MOVING SOUTHEAST AT 10 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NORTHEASTERN WIND CAVE NATIONAL PARK AND SOUTHEASTERN CUSTER STATE
PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4367 10350 4373 10340 4368 10324 4356 10341
TIME...MOT...LOC 2343Z 312DEG 8KT 4367 10343
JC
Flood, Ziebach
- When
- June 9, 5:00 PM MST to June 11, 4:00 AM MST
- Where
- Ziebach County, 4.92 mi W of Bridger to 21.62 mi WSW of Bridger
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.550, -102.000
Minor to moderate flooding of agricultural land occurred along the Cheyenne River.
Flood, Haakon
- When
- June 9, 5:00 PM MST to June 11, 4:00 AM MST
- Where
- Haakon County, 16.79 mi WNW of Milesville to 9.2 mi W of Milesville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.510, -102.000
Minor to moderate flooding of agricultural land occurred along the Cheyenne River.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Louisiana, June 9, 20151 death · $5,000 · 1 in hail · 3 events
- Flash Flood and Flooding in Vermont, June 9 to 10, 2015$1.3 million · 5 events
- Flooding in Missouri, June 9 to 30, 2015$255,000 · 3 events
- Flash Flooding and Damaging Winds in Mississippi, June 9, 2015$178,000 · 55 kt wind · 6 events
- Tornado and Flash Flooding in South Carolina, June 9, 2015$65,000 · EF0 · 26 events
- Hail and Damaging Winds in Georgia, June 9, 2015$103,000 · 1 in hail · 12 events
- Flash Flood and Damaging Winds in Texas, June 9, 2015$100,000 · 61 kt wind · 6 events
- Flood and Damaging Winds in Massachusetts, June 9, 2015$36,000 · 50 kt wind · 9 events
- Damaging Winds in Georgia, June 9, 20151 injured · $32,000 · 55 kt wind · 3 events
- Flash Flooding in Nevada, June 9 to 10, 2015$35,000 · 3 events
- Hail and Damaging Winds in South Carolina, June 9, 2015$18,000 · 56 kt wind · 9 events
- Flash Flooding and Damaging Wind in North Carolina, June 9, 2015$20,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588399, 588402.